Dear Alice,

I spent 11 years in the service and multiple deployments to Iraq, Afghanistan, and other places where I saw combat. I wanted to retire from the military, but not in the manner that I did. I was medically retired last year and I know that I am having issues with readjusting to my new life, have post traumatic stress disorder, and traumatic brain injury from some blasts during my last deployment. My problem is that I do go to the VA and I am trying to get my life moving forward, but it seems they just keep giving me a handful of some pretty powerful pills and are not really doing much for me. I have been on and off several different sleeping, anti-depressant, anxiety, and a lot of other stuff that I don't really know about for almost a year now. Are there other resources available for disabled veterans to use other than the VA? If so how do I get in contact with them? And should I continue taking all this medication that makes me feel like a zombie?

Dear Reader,

For many veterans, settling back into civilian life feels less like a homecoming and more like landing on another planet. In addition to the usual readjustment process, mental health issues such as depression or post-traumatic stress disorder (PTSD) may make the experience all the more difficult to navigate. Thankfully, there are a wide range of organizations and services committed to helping veterans find their footing back home, and they provide contact information or guidance on how to seek their services. While you've noted that the medications haven't been beneficial thus far, there are a few considerations to make before stopping all together (more on this in a bit). 

After the initial emotions of coming home wears off, acclimating to civilian life after military service may be difficult. It might be hard to reconnect with family and friends after deployment, and some might also find it overwhelming to adjust to the pace and structure of day-to-day life. Obtaining and maintaining a job might be a new or overwhelming experience, and some may struggle to find the resources and community support that they need to assimilate back into society. Some uncertainty about how to navigate the transition is typical, but veterans who notice any of the following signs may want to seek additional support:

  • Depression lasting longer than two weeks
  • Frequent anxiety or panic attacks
  • Flashbacks or regular nightmares (these may be a sign of PTSD)
  • Resorting to physical violence or emotional abuse
  • History of mental health problems or other trauma

List adapted from Mental Health America.

It sounds like you've already taken steps towards addressing your mental health concerns with the United States Department of Veteran Affairs (VA), although you've been disappointed with that care. If you haven't already, it might be a good idea to ask your health care provider for more information about the pills that they prescribe you. This way, you may better understand what effects the medications may have and whether or not you feel comfortable taking them. You mentioned that your medications are leaving you with a zombie-like feeling, and you're not alone in feeling that way! Read up on the zombie-like feelings you've described in Will anti-anxiety meds make me a zombie?. You may also want to tell your provider at the VA about the side effects you've experienced, as they may be able to adjust the dosage of your medication or offer another type of medication to relieve your discomfort. Sometimes a small tweak such as changing the time of day you take your meds, avoiding alcohol, or adjusting the dose does the trick. You might find that certain side effects, such as drowsiness, lessen over time. 

Even if you're unhappy with the way your meds are working now, it's not recommended to stop taking them on your own. Quitting certain meds (such as antidepressants) cold turkey can cause withdrawal symptoms such as dizziness, headaches, nausea, and trouble sleeping. For more background on side effects and withdrawal symptoms associated with antidepressants, check out Antidepressant withdrawal in the Go Ask Alice! Emotional Health archive. Additionally, consider asking your health care provider about alternatives or complements to medication such as psychotherapy, physical activity, meditation, and other mind-body techniques to reduce stress and promote good mental health. Many people dealing with mental health troubles, such as depression and anxiety disorders, do best with a combination of medication and talk therapy. If your current provider isn't able or willing to modify your treatment plan, you may want to look elsewhere for care. Veterans who need assistance readjusting to civilian life or with mental health issues can look to the Veteran Affairs List of Organizations for more resources. These organizations provide contact information and make recommendations as to how to seek their services. 

Hopefully this information helps you feel less adrift and more ready to march on with your post-military life.

Take care,

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.

Vertical Tabs